Alert archive / Kansas / River Flood Warnings in 2022

River Flood Warning 2, NWS Topeka, KS

May 6, 2022Lyon County, Kansas

NWS Topeka, KS issued this river flood warning at May 6, 2022, 2:44 AM CDT for Lyon County, Kansas. It took effect at May 6, 2022, 8:42 AM CDT. It was in force for 46 hr.

The area

The outline as issued.

The facts

Issued
May 6, 2022, 2:44 AM CDT (07:44 UTC)
In effect from
May 6, 2022, 8:42 AM CDT
Expired
May 8, 2022, 7:00 AM CDT
In force
46 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Lyon County, KS

The radar

The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cottonwood River at Emporia (EMPK1). The gauge peaked at 20.91 ft at May 6, 2022, 7:00 PM CDT.

actionminormoderate51015202505/0605/0705/0805/09
Action stage
15 ft
Minor stage
20 ft
Moderate stage
24 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07182260, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

583 
WGUS43 KTOP 060744
FLWTOP

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
244 AM CDT Fri May 6 2022

...The National Weather Service in Topeka KS has issued a Flood 
Warning for the following rivers in Kansas...

  Cottonwood River near Emporia affecting Lyon County.

  Neosho River Near Neosho Rapids affecting Lyon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

This product along with additional weather and stream information is 
available at www.weather.gov/top/.

&&


KSC111-062245-
/O.NEW.KTOP.FL.W.0002.220506T1342Z-220508T1200Z/
/EMPK1.1.ER.220506T1342Z.220507T0000Z.220507T1800Z.NO/
244 AM CDT Fri May 6 2022

...FLOOD WARNING IN EFFECT FROM THIS MORNING TO SUNDAY MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Cottonwood River near Emporia.

* WHEN...From this morning to Sunday morning.

* IMPACTS...At 20.0 feet, South bank of the Cottonwood River 1 mile 
  south of Emporia floods.

* ADDITIONAL DETAILS...
  - At 2:30 AM CDT Friday the stage was 19.3 feet.
  - Forecast...The river is expected to rise above flood stage
    this morning to a crest of 21.0 feet this evening. It will
    then fall below flood stage early tomorrow afternoon.
  - Flood stage is 20.0 feet.


&&

LAT...LON 3843 9635 3838 9606 3836 9606 3835 9613
      3838 9635


$$

KSC111-062245-
/O.NEW.KTOP.FL.W.0003.220506T1900Z-220508T1521Z/
/NEOK1.1.ER.220506T1900Z.220507T0600Z.220507T2120Z.NO/
244 AM CDT Fri May 6 2022

...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON TO LATE SUNDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Neosho River Near Neosho Rapids.

* WHEN...From this afternoon to late Sunday morning.

* IMPACTS...At 23.0 feet, Water overtops Road 145 on the west side 
  of the bridge over the Neosho River.

* ADDITIONAL DETAILS...
  - At 2:30 AM CDT Friday the stage was 19.1 feet.
  - Forecast...The river is expected to rise above flood stage
    this afternoon to a crest of 22.9 feet just after midnight
    tonight. It will then fall below flood stage tomorrow
    afternoon.
  - Flood stage is 22.0 feet.


&&

LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588


$$
5 follow-up statements
703 
WGUS83 KTOP 061316
FLSTOP

Flood Statement
National Weather Service Topeka KS
816 AM CDT Fri May 6 2022

...The Flood Warning continues for the following rivers in Kansas...

  Cottonwood River near Emporia affecting Lyon County.

  Neosho River Near Neosho Rapids affecting Lyon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

This product along with additional weather and stream information is 
available at www.weather.gov/top/.

&&


KSC111-070430-
/O.EXT.KTOP.FL.W.0002.220506T1346Z-220507T2308Z/
/EMPK1.1.ER.220506T1346Z.220507T0000Z.220507T0508Z.NO/
816 AM CDT Fri May 6 2022

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Cottonwood River near Emporia.

* WHEN...Until tomorrow evening.

* IMPACTS...At 20.0 feet, South bank of the Cottonwood River 1 mile 
  south of Emporia floods.

* ADDITIONAL DETAILS...
  - At 7:30 AM CDT Friday the stage was 19.9 feet.
  - Forecast...The river is expected to rise above flood stage
    this morning to a crest of 20.6 feet this evening. It will
    then fall below flood stage just after midnight tonight.
  - Flood stage is 20.0 feet.


&&

LAT...LON 3843 9635 3838 9606 3836 9606 3835 9613
      3838 9635


$$

KSC111-070430-
/O.EXT.KTOP.FL.W.0003.220506T2230Z-220508T0643Z/
/NEOK1.1.ER.220506T2230Z.220507T0600Z.220507T1243Z.NO/
816 AM CDT Fri May 6 2022

...FLOOD WARNING NOW IN EFFECT FROM THIS AFTERNOON TO EARLY SUNDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Neosho River Near Neosho Rapids.

* WHEN...From this afternoon to early Sunday morning.

* IMPACTS...At 22.0 feet, Low lying areas along the river flood.
  At 23.0 feet, Water over-flows Road 145 on the west side of the 
  bridge over the Neosho River.

* ADDITIONAL DETAILS...
  - At 7:30 AM CDT Friday the stage was 20.1 feet.
  - Forecast...The river is expected to rise above flood stage
    late this afternoon to a crest of 22.9 feet just after
    midnight tonight. It will then fall below flood stage
    tomorrow morning.
  - Flood stage is 22.0 feet.


&&

LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588


$$
099 
WGUS83 KTOP 061911
FLSTOP

Flood Statement
National Weather Service Topeka KS
211 PM CDT Fri May 6 2022

...The Flood Warning continues for the following rivers in Kansas...

  Neosho River Near Neosho Rapids affecting Lyon County.

  Cottonwood River near Emporia affecting Lyon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

This product along with additional weather and stream information is 
available at www.weather.gov/top/.

&&


KSC111-071015-
/O.EXT.KTOP.FL.W.0003.220506T2241Z-220508T0628Z/
/NEOK1.1.ER.220506T2241Z.220507T0600Z.220507T1228Z.NO/
211 PM CDT Fri May 6 2022

...FLOOD WARNING NOW IN EFFECT FROM THIS AFTERNOON TO EARLY SUNDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Neosho River Near Neosho Rapids.

* WHEN...From this afternoon to early Sunday morning.

* IMPACTS...At 22.0 feet, Low lying areas along the river flood.
  At 23.0 feet, Water overflows Road 145 on the west side of the 
  bridge over the Neosho River.

* ADDITIONAL DETAILS...
  - At 1:30 PM CDT Friday the stage was 21.0 feet.
  - Forecast...The river is expected to rise above flood stage
    late this afternoon to a crest of 22.9 feet just after
    midnight tonight. It will then fall below flood stage
    tomorrow morning.
  - Flood stage is 22.0 feet.


&&

LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588


$$

KSC111-071015-
/O.CON.KTOP.FL.W.0002.000000T0000Z-220507T2308Z/
/EMPK1.1.ER.220506T1330Z.220507T0000Z.220507T0508Z.NO/
211 PM CDT Fri May 6 2022

...FLOOD WARNING REMAINS IN EFFECT UNTIL TOMORROW EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Cottonwood River near Emporia.

* WHEN...Until tomorrow evening.

* IMPACTS...At 20.0 feet, South bank of the Cottonwood River 1 mile 
  south of Emporia floods.

* ADDITIONAL DETAILS...
  - At 1:30 PM CDT Friday the stage was 20.6 feet.
  - Forecast...The river is expected to rise to a crest of 20.6
    feet this evening. It will then fall below flood stage just
    after midnight tonight.
  - Flood stage is 20.0 feet.


&&

LAT...LON 3843 9635 3838 9606 3836 9606 3835 9613
      3838 9635


$$
859 
WGUS83 KTOP 070112
FLSTOP

Flood Statement
National Weather Service Topeka KS
812 PM CDT Fri May 6 2022

...The Flood Warning is extended for the following rivers in 
Kansas...

  Cottonwood River near Emporia affecting Lyon County.

...The Flood Warning continues for the following rivers in Kansas...

  Neosho River Near Neosho Rapids affecting Lyon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

This product along with additional weather and stream information is 
available at www.weather.gov/top/.

&&


KSC111-071615-
/O.EXT.KTOP.FL.W.0003.000000T0000Z-220508T0600Z/
/NEOK1.1.ER.220507T0204Z.220507T0600Z.220507T1200Z.NO/
812 PM CDT Fri May 6 2022

...FLOOD WARNING NOW IN EFFECT UNTIL EARLY SUNDAY MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Neosho River Near Neosho Rapids.

* WHEN...Until early Sunday morning.

* IMPACTS...At 22.0 feet, Low lying areas along the river flood.
  At 23.0 feet, Water overtops Road 145 on the west side of the 
  bridge over the Neosho River.

* ADDITIONAL DETAILS...
  - At 7:30 PM CDT Friday the stage was 21.8 feet.
  - Forecast...The river is expected to rise above flood stage
    late this evening to a crest of 22.4 feet just after midnight
    tonight. It will then fall below flood stage tomorrow
    morning.
  - Flood stage is 22.0 feet.


&&

LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588


$$

KSC111-071615-
/O.EXT.KTOP.FL.W.0002.000000T0000Z-220508T0105Z/
/EMPK1.1.ER.220506T1330Z.220507T0015Z.220507T0705Z.NO/
812 PM CDT Fri May 6 2022

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Cottonwood River near Emporia.

* WHEN...Until tomorrow evening.

* IMPACTS...At 20.0 feet, South bank of the Cottonwood River 1 mile 
  south of Emporia floods.

* ADDITIONAL DETAILS...
  - At 7:30 PM CDT Friday the stage was 20.9 feet.
  - Forecast...The river is expected to fall below flood stage
    just after midnight tonight and continue falling to 5.2 feet
    Wednesday evening.
  - Flood stage is 20.0 feet.


&&

LAT...LON 3843 9635 3838 9606 3836 9606 3835 9613
      3838 9635


$$

Gargan
396 
WGUS83 KTOP 070646
FLSTOP

Flood Statement
National Weather Service Topeka KS
146 AM CDT Sat May 7 2022

...The Flood Warning is extended for the following rivers in 
Kansas...

  Neosho River Near Neosho Rapids affecting Lyon County.

  Cottonwood River near Emporia affecting Lyon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

This product along with additional weather and stream information is 
available at www.weather.gov/top/.

&&


KSC111-072200-
/O.EXT.KTOP.FL.W.0003.000000T0000Z-220508T0624Z/
/NEOK1.1.ER.220507T0235Z.220507T0630Z.220507T1224Z.NO/
146 AM CDT Sat May 7 2022

...FLOOD WARNING NOW IN EFFECT UNTIL JUST AFTER MIDNIGHT TONIGHT...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Neosho River Near Neosho Rapids.

* WHEN...Until just after midnight tonight.

* IMPACTS...At 22.0 feet, Low lying areas along the river flood.

* ADDITIONAL DETAILS...
  - At 1:30 AM CDT Saturday the stage was 22.2 feet.
  - Forecast...The river is expected to fall below flood stage
    this morning and continue falling to 4.1 feet early Thursday
    morning.
  - Flood stage is 22.0 feet.


&&

LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588


$$

KSC111-072200-
/O.EXT.KTOP.FL.W.0002.000000T0000Z-220508T0249Z/
/EMPK1.1.ER.220506T1330Z.220507T0015Z.220507T0849Z.NO/
146 AM CDT Sat May 7 2022

...FLOOD WARNING NOW IN EFFECT UNTIL LATE THIS EVENING...

* WHAT...Minor flooding is occurring.

* WHERE...Cottonwood River near Emporia.

* WHEN...Until late this evening.

* IMPACTS...At 20.0 feet, South bank of the Cottonwood River 1 mile 
  south of Emporia floods.

* ADDITIONAL DETAILS...
  - At 1:30 AM CDT Saturday the stage was 20.4 feet.
  - Forecast...The river is expected to fall below flood stage
    early this morning and continue falling to 4.7 feet early
    Thursday morning.
  - Flood stage is 20.0 feet.


&&

LAT...LON 3843 9635 3838 9606 3836 9606 3835 9613
      3838 9635


$$
044 
WGUS83 KTOP 071041
FLSTOP

Flood Statement
National Weather Service Topeka KS
541 AM CDT Sat May 7 2022

...The Flood Warning is cancelled for the following rivers in 
Kansas...

  Cottonwood River near Emporia affecting Lyon County.

...The Flood Warning continues for the following rivers in Kansas...

  Neosho River Near Neosho Rapids affecting Lyon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

This product along with additional weather and stream information is 
available at www.weather.gov/top/.

&&


KSC111-071145-
/O.CAN.KTOP.FL.W.0002.000000T0000Z-220507T1041Z/
/EMPK1.1.ER.220506T1330Z.220507T0015Z.220507T0843Z.NO/
541 AM CDT Sat May 7 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Cottonwood River near Emporia.

* ADDITIONAL DETAILS...
  - At 5:30 AM CDT Saturday the stage was 19.5 feet.
  - Forecast...The river is expected to fall to 16.2 feet by this
    evening.


&&

LAT...LON 3843 9635 3838 9606 3836 9606 3835 9613
      3838 9635


$$

KSC111-080145-
/O.CON.KTOP.FL.W.0003.000000T0000Z-220508T0624Z/
/NEOK1.1.ER.220507T0235Z.220507T0815Z.220507T1224Z.NO/
541 AM CDT Sat May 7 2022

...FLOOD WARNING REMAINS IN EFFECT UNTIL JUST AFTER MIDNIGHT 
TONIGHT...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Neosho River Near Neosho Rapids.

* WHEN...Until just after midnight tonight.

* IMPACTS...At 22.0 feet, Low lying areas along the river flood.

* ADDITIONAL DETAILS...
  - At 5:30 AM CDT Saturday the stage was 22.2 feet.
  - Forecast...The river is expected to fall below flood stage
    this morning and continue falling to 4.1 feet early Thursday
    morning.
  - Flood stage is 22.0 feet.


&&

LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 6, 1:03 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 6, 1:03 AM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
103 AM CDT Fri May 6 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 250 PM CDT Thu May 5 2022

Key Points:

- Another round of rain with isolated thunderstorms moves through
this afternoon and evening. Locally heavy rain, small hail, and
gusty winds are possible with the strongest storm(s).

- Dry weather returns to begin the weekend. Much warmer temps arrive
next week.

The upper low has been slowly circulating across western KS
throughout the day, with sfc low pressure passing to our south
through OK. Our next batch of rain has gradually progressed into the
area from central KS this afternoon with isolated to scattered
thunderstorms embedded within the line of showers. CAMs are
generally in better agreement with the progression of this line
across the area today than they were yesterday. Most locations
should see some soaking rain as it moves west to east this
afternoon into tonight. East central KS does have slightly better
moisture quality and could see the higher totals again as a
result, though ensemble solutions area-wide generally are
clustering within 0.25- 1.5", with a few up to 2". Still not
expecting widespread flooding to be a major concern, but there
could be rises in rivers and creeks and localized flooding
particularly in those east central KS locations that received the
bulk of the rain yesterday. It remains worth monitoring the
potential for a stronger storm or two late this afternoon and
early evening with a few hundred J/kg of MUCAPE and brief periods
of clearing in east central KS. Small hail and gusty winds would
be the main hazards with the strongest storm(s), mainly along and
southeast of I-35.

Showers should gradually taper off overnight as the upper low moves
east and wrap-around moisture exits behind it. Skies clear
throughout the day Friday with highs near 70 degrees. A low-
amplitude ridge moves overhead on Saturday, beginning the warming
trend into next week. While a broad upper trough approaches on
Sunday with a surface low in response in the High Plains, the cold
front is washed out by the time it extends to our area, so precip
chances look low with most of it remaining north. WAA increases into
early next week with a thermal axis working into the state by
Monday. Highs in the 90s and lows near 70 become increasingly likely
by Tuesday and Wednesday, which is well above average and the
warmest we've been in quite some time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1258 AM CDT Fri May 6 2022

For the 06Z TAFS, rain showers will continue to impact the Topeka
terminals for the first few hours of the period. Visibility will
vary with showers in the area, but is generally expected to be
MVFR. Rain will move east of sites by around sunrise, but low
stratus will remain in place until later this afternoon. A return
to VFR is expected around 21Z Friday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Picha
AVIATION...Teefey
Hazardous weather outlook, May 5, 2:52 PM CDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
252 PM CDT Thu May 5 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-062000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
252 PM CDT Thu May 5 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Showers and thunderstorms will move west to east across the area
this afternoon into tonight. Severe weather is not expected at
this time, although brief periods of heavy rain, small hail, and
gusty winds are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:44 AM CDTRiver Flood WarningTOPLyon31 hr

Nearby

River Flood Warnings in Kansas, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.